Format

Send to

Choose Destination
See comment in PubMed Commons below
Gerontology. 1999 Jul-Aug;45(4):209-12.

Trimethoprim-induced hyperkalemia: An analysis of reported cases.

Author information

1
Department of Medicine, Wright State University School of Medicine, Dayton, Ohio, USA.

Abstract

BACKGROUND:

Trimethoprim has been recently implicated in the development of hyperkalemia when administered at standard doses to immunocompetent patients. However, many clinicians are unaware of this potentially dangerous adverse effect.

OBJECTIVE:

To review reported cases of trimethoprim-induced hyperkalemia in immunocompetent patients and identify predisposing factors, treatment, and outcome.

METHODS:

A MEDLINE literature search was performed using the key words 'trimethoprim' and 'hyperkalemia'. All English-language case reports and bibliographies of immunocompetent patients with trimethoprim-induced hyperkalemia were reviewed.

RESULTS:

Nine cases were identified. The mean patient age was 77.6 years, and the mean duration of therapy was 10.2 days. Seven patients received standard oral dosages of trimethoprim-sulfamethoxazole for common infections, and 2 patients were concurrently receiving angiotensin-converting enzyme inhibitors. The mean pretreatment levels of creatinine and potassium were 1.01 mg/dl and 4.55 mmol/l, respectively. The mean peak serum potassium level was 7.0 mmol/l. No deaths attributable to hyperkalemia occurred.

CONCLUSIONS:

Hyperkalemia due to trimethoprim typically affects elderly patients administered standard oral dosages, even in the presence of a normal serum creatinine level. Concurrent angiotensin-converting enzyme inhibitor therapy may increase the risk of hyperkalemia. The prognosis is favorable with standard therapy for hyperkalemia and withdrawal of trimethoprim.

PMID:
10394078
DOI:
22089
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Support Center